California, 2011

Wildfire in California, July 21 to 23, 2011

July 21 to 23, 2011 · NWS SGX · 1 event in 1 county or zone

The Eagle fire started around 0940 PST on July 21, off Eagles Nest Road and Camino San Ignacio, roughly five miles east of Warner Springs. Only one outbuilding was destroyed, and the fire generally burned in unpopulated areas to a total size of 14,140 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
18
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Eagle fire started around 0940 PST on July 21, off Eagles Nest Road and Camino San Ignacio, roughly five miles east of Warner Springs. Only one outbuilding was destroyed, and the fire generally burned in unpopulated areas to a total size of 14,140 acres. Eighteen fire personnel suffered non-life threatening injuries. The cause of the fire was determined to be arson. Lost Valley Boy Scout Camp and the Borrego Palm Canyon Campground were evacuated while the fire was battled and reopened soon after the fire was fully contained on Saturday the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 21, 7:50 AM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 21, 7:50 AM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
850 AM PDT THU JUL 21 2011

.SYNOPSIS...
A WEAK LOW PRESSURE TROUGH WILL KEEP SEASONAL...MID-SUMMER WEATHER
OVER SOUTHERN CALIFORNIA THROUGH EARLY NEXT WEEK. A SHALLOW MARINE
LAYER WILL CONTINUE AREAS OF NIGHT AND MORNING LOW CLOUDS AND
FOG...EXTENDING LOCALLY INTO THE VALLEYS. OVER THE WEEKEND THROUGH
EARLY NEXT WEEK...HIGH PRESSURE BUILDING FROM THE EAST WILL FEED
SOME SUBTROPICAL MOISTURE OUR WAY...WITH PERIODS OF HIGHER CLOUDS.
IT WILL BE WARMER ALL AREAS WITH SLIGHTLY HIGHER HUMIDITY. AS THE
MOISTURE INCREASES...THERE WILL BE A SMALL CHANCE FOR ISOLATED
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SUBTROPICAL MOISTURE REMAINS CUT-OFF FROM SW CA THIS MORNING. THE
WATER VAPOR LOOP SHOWS A TROUGH DIVING SOUTH THROUGH THE PACIFIC NW
AND EXPANDING INTO THE NORTHERN GREAT BASIN...WHILE THE MONSOONAL
STREAM OF MOISTURE FROM MEXICO IS SHUNTED EAST THROUGH THE SOUTHERN
ROCKIES. THE 12Z MIRAMAR SOUNDING SHOWED DEEP WESTERLY FLOW AND A PW
OF ONLY 0.56 INCH. A 10 DEGREE C MARINE INVERSION WAS BASED NEAR
1800 FT MSL. ON EARLY VIS IMAGERY A SOLID STRATUS DECK REACHED INTO
THE COASTAL VALLEYS AND EXTENDED FOR HUNDREDS OF MILES OFFSHORE.
SURFACE PRESSURE GRADIENTS WERE 4-7 MBS ONSHORE TO THE DESERTS.

WE ARE ON TRACK FOR TYPICAL SUMMER WEATHER OVER SOCAL WITH TEMPS
NEAR SEASONAL NORMALS...NIGHT AND MORNING MARINE CLOUDS...AND NO
PRECIPITATION THROUGH ABOUT SAT. AFTER SAT...IT WILL BEGIN TO WARM A
BIT...AND THE HUMIDITY MAY INCREASE AS WELL AS THE SUBTROPICAL HIGH
TO THE EAST BUILDS WESTWARD. SE FLOW ALOFT WILL BRING SOME MID-UPPER
LEVEL MOISTURE BACK OVER THE REGION. THIS WILL MEAN ADDITIONAL
HIGHER CLOUDS AND PERHAPS SOME ISOLATED THUNDERSTORM ACTIVITY...
MAINLY OVER THE MOUNTAINS. THE MOISTURE IS NOT EXCESSIVE...AND WITH
THE RIDGE AXIS ALOFT...ANY CHANCE OF SHWRS/TSTMS LOOKS QUITE SMALL.

FOR NEXT WEEK...MODELS TRY AND BUILD THE WEST COAST TROUGH AGAIN...
AT LEAST THROUGH MID WEEK...BRINGING DRYING AND MORE STABILITY. FOR
THE LATTER HALF OF THE WEEK...HIGH PRESSURE REBUILDS OVER THE SW AND
DRAWS WHAT IS LEFT OF DORA NORTH...WELL OFF THE COAST. STILL...A
WEAK TROUGH ASSOCIATED WITH IT MAY ERODE STABILITY ENOUGH FOR SOME
SCATTERED SHWRS/TSTMS OVER SOCAL EVEN THOUGH MODELS CURRENTLY SHOW
NO PCPN.

&&

.AVIATION...
211542Z...THROUGH 1700 UTC OVC-BKN STRATUS EXTENDS OVER WATER TO
25SM INLAND WITH BASES FL010-015 AND TOPS FL020. BETWEEN 1700
UTC-22/0200 UTC MOSTLY SKC OVER LAND WHILE CONTINUING BKN-SCT
STRATUS OVER WATER/IMMEDIATE COAST. BETWEEN 22/0200-0900 UTC STRATUS
INCREASING BACK TO OVC AND SPREADING INLAND 25-30SM. BETWEEN
22/1200-1500 UTC LIFR CONDS AGAIN POSSIBLE AT INLAND
AIRPORTS...KONT...KRAL...KRNM WITH CIG/VSBY AOB 5 HND FT AGL/1SM. A
WEAKER INVERSION FRIDAY MORNING SHOULD ALLOW FOR EARLIER CLEARING
AFTER CLEARING...BY 22/1600 UTC INLAND AREAS AND 22/1800 UTC COAST.

&&

.MARINE...
MAJOR HURRICANE DORA...CENTERED ABOUT 380 NM SE OF CABO SAN LUCAS
WILL MOVE INTO THE SOUTHERN CALIFORNIA SWELL WINDOW LATE SATURDAY
AS A WEAKENING TROPICAL STORM. WAMIII MODEL FOR MID DAY SUNDAY HAS
15 FT/9 SECOND SEAS IN ITS SE QUADRANT ABOUT 500 NM S OF SAN MATEO
POINT. MANUAL FORECAST USING BRETSCHNEIDER NOMOGRAMS AND FACTORING
IN 45 DEGREE ANGLE OF INCIDENCE FOR ORANGE COUNTY COAST YIELDS 5
FEET/11 SECOND SWELL ARRIVING MIDDAY MONDAY. ANGLE OF INCIDENT FOR
MAJORITY OF SAN DIEGO COUNTY COAST IS ALMOST 90 DEGREES SO EXPECT
LITTLE IMPACT ON SURF HEIGHTS THERE.
&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...BALFOUR

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 21, 2:48 AM PST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
348 AM PDT THU JUL 21 2011

CAZ042-043-048-050-055>058-060>062-220100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
348 AM PDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego County Mountains

When
July 21, 9:40 AM PST to July 23, 6:00 PM PST
Where
San Diego County Mountains forecast zone
Injuries
18 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331689.